Flood, Northumberland
- When
- June 28, 10:30 AM EST to June 29, 7:30 PM EST
- Where
- Northumberland County, Sunbury
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.852, -76.709 (the zone’s center; the record gives no point)
Heavy rain caused Susquehanna River at Sunbury to flood. 89 feet at 21:30 EST on the 28th, then fell back below flood stage at 19:30 EST on the 29th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Heavy rain caused Susquehanna River at Sunbury to flood. The river exceeded flood stage of 24.0 feet at 11:30 EST on the 28th, crested at 26.89 feet at 21:30 EST on the 28th, then fell back below flood stage at 19:30 EST on the 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 28, 10:29 AM EST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1129 AM EDT WED JUN 28 2006 .SHORT TERM /REST OF TODAY/... NEW FORECAST UPDATE SET TO GO TO CLEAN UP FIRST PERIOD OF FORECAST. SCATTERED TSTORMS STILL PROGGED TO DEVELOP ACROSS THE WESTERN SECTIONS THIS AFTERNOON AS UPPER TROUGH EDGES ACROSS THE GREAT LAKES...WITH JUST A CHANCE FOR A SHOWER/TSTORM IN THE EAST. WITH SLIGHTLY DRIER AIR MOVING IN FROM THE WEST DROPPING DEWPOINTS INTO THE LOWER TO MID 60S /INSTEAD OF LOWER TO MID 70S/ SHOULD KEEP POTENTIAL FOR ANY HEAVY RAIN TO VERY LOCALIZED AREAS TODAY...SO REMOVED THAT WORDING FROM FORECAST. THERE WILL BE THE POSSIBILITY OF AN ISOLATED STRONG TO SEVERE STORM IN THE WEST TODAY...BUT CHANCES AGAIN A BIT TOO LOW TO MENTION IN ZONES AND WILL HANDLE WITH NOW/SPS/WARNINGS AS NEEDED. TEMPS/DEWPOINTS/WINDS LOOKING GOOD FOR TODAY. RXR && .PREV DISCUSSION... /ISSUED 819 AM EDT WED JUN 28 2006/ SHORT TERM /REST OF TODAY/... MORNING UPDATE TO REMOVE FLASH FLOOD WATCH AS RAIN HAS EXITED THE FORECAST AREA TO THE NORTHEAST. EXPECT THUNDERSTORMS TO REDEVELOP THIS AFTERNOON AS A SHORT WAVE APPROACHES FROM THE WEST. PREV DISCUSSION... /ISSUED 330 AM EDT WED JUN 28 2006/ SHORT TERM /TODAY/... ALL EFFORTS CONCENTRATED ON CURRENT FORECAST EARLY THIS MORNING. MAIN AREA OF PRECIP SHIELD MOVING THROUGH EASTERN CWA AS WHOLE SYSTEM MOVES SLIGHTLY EASTWARD. EXPECT RAIN TO CONTINUE IN EASTERN CWA INTO DAYLIGHT HOURS AND AMOUNTS COULD ADD UP TO ANOTHER HALF TO ONE INCH. FLOODING CONTINUES IN MULTIPLE COUNTIES...MAINLY EASTERN CWA WITH MAIN RIVERS CONTINUING TO RISE. WILL BE CONVERTING SOME OF THE FLASH FLOOD WARNINGS TO COUNTY WIDE FLOOD WARNING AND WILL BE DROPPING SOME COUNTIES OUT OF WARNING STATUS. REFERENCE HYDROLOGY PRODUCTS AND HYDRO DISCUSSION BELOW FOR EXACT DETAILS. UPDATED RIVER FORECAST WILL BE ISSUED BEFORE DAYBREAK AND EXPECT TO SEE SLIGHT CHANGES AT MOST FORECAST POINTS. LONG TERM /TONIGHT THROUGH TUESDAY/... NO CHANGES TO EXTENDED FORECAST AND POSSIBILITY EXISTS FOR ADDITIONAL RAINFALL OVER THE NEXT FEW DAYS. THIS WILL BE IN THE FORM OF MORE SCATTERED SHOWERS AND THUNDERSTORMS COMPARED TO CURRENT SOLID PRECIP SHIELD. AVIATION... WIDESPREAD IFR/LIFR CIGS AND VSBYS ACROSS WESTERN TERMINALS...AS MID AND UPPER LEVELS HAVE CLEARED OUT...ALLOWING LOW LEVELS TO COOL TO DEWPOINTS AND SATURATE. ACROSS S/E TERMINALS...EXPECT MAINLY MVFR CONDITIONS TO PREVAIL THROUGH DAYBREAK...ALTHOUGH A BRIEF PERIOD OF IFR IS POSSIBLE WITHIN ANY LINGERING SHOWERS. CONDITIONS WILL GRADUALLY IMPROVE TO MVFR BETWEEN 12Z-15Z...THEN FINALLY TO VFR SHORTLY THEREAFTER AS ENOUGH MIXING DEVELOPS...AND DRIES LOW LEVELS SUFFICIENTLY. OTHERWISE...VFR CONDITIONS SHOULD PREVAIL INTO THE AFTERNOON/EVENING...ALTHOUGH SCATTERED TSTMS WILL THEN DEVELOP ACROSS FAR WESTERN TERMINALS AFTER 19Z. AT THIS TIME...DUE TO EXPECTED LIMITED COVERAGE...KEPT MENTION OUT OF 06Z TAFS...BUT MAY NEED TO ADD WITH 12Z ISSUANCE. FOR TONIGHT...EXPECT PATCHY MVFR CONDITIONS TO RETURN...ESP ACROSS CENTRAL AND E AREAS AFTER 08Z. HYDROLOGY... WIDESPREAD RAINFALL OF 4-12 INCHES ACROSS EASTERN PA AND SOUTHERN TIER OF NY THE LAST FEW DAYS WILL RESULT IN MAJOR FLOODING ALONG THE MAIN STEM SUSQUEHANNA WITH CRESTS OCCURRING LATE THURS AND EARLY FRIDAY. TRIBUTARIES TO MAIN STEM ACROSS THE LOWER SUSQ VALLEY WILL ALSO EXPERIENCE MOD TO MAJOR FLOODING WITH CRESTS OCCURRING LATE WED AND EARLY THURS. ONLY MINOR FLOODING IS EXPECTED ALONG THE WEST BRANCH DOWNSTREAM OF WILLIAMSPORT WITH CRESTS GENERALLY OCCURRING LATE WED AND EARLY THURSDAY. WILL EXTEND AREAL...COUNTYWIDE FLOOD WARNINGS THRU MID MORNING ROUGHLY FROM THE SUSQUEHANNA EASTWRD...WHERE ADDITIONAL RAINFALL OF 1-3 INCHES HAS ACCUMULATED OVR THE LAST 6 HRS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RXR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 520 AM EDT WED JUN 28 2006 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-290930- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 520 AM EDT WED JUN 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL CONTINUE OVER EXTREME EASTERN COUNTIES OF FORECAST AREA EARLY THIS MORNING WITH THE HEAVIEST RAIN NORTH AND EAST. FLOODING IS OCCURRING IN NUMEROUS LOCATIONS IN CENTRAL PENNSYLVANIA AND IS MAINLY CONFINED TO THE SMALLER STREAMS AND CREEKS. FLOODING IS ALSO FORECAST ALONG THE MAIN STEM SUSQUEHANNA RIVER. SEE FLOODING PRODUCTS FOR MORE INFORMATION. FOR THIS AFTERNOON AND EVENING THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS THROUGHOUT CENTRAL PENNSYLVANIA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE FROM THURSDAY THROUGH THE WEEKEND. STORMS SHOULD BE MORE ISOLATED IN NATURE COMPARED TO YESTERDAYS RAINFALL. .SPOTTER INFORMATION STATEMENT...
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518103.